What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 1:24 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 1:24 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
224 PM CDT Tue Jul 21 2020
.SHORT TERM...
/Updated at 1242 PM CDT Tue Jul 21 2020/
Through Wednesday.
Seeing little change in the pattern today with the western edge of
an expansive Bermuda High situated over the Southeast. Low-level
winds are relatively light, but continue to supply an east-
southeasterly stream of moisture which will fuel thunderstorm
formation as the boundary layer continues destabilizing this
afternoon. The available moisture has increased since yesterday
which should allow for higher coverage of scattered convection,
especially as boundary interactions begin to occur, but still kept
max PoPs around 50% due to the lack of organized forcing. On the
other hand, some moistening of the mid-levels occurred overnight
which has lowered microburst parameters by a small amount, although
water loading may come into play in this case with PWATs ~1.8-1.9
inches. As temps rise into the mid 90s with dewpoints in the lower
70s in addition to dry mid-level air advecting northward from south
Alabama, the atmosphere will certainly be unstable enough to sustain
a few strong thunderstorms capable of producing gusty winds and
frequent lightning. Therefore, I will leave mention of isolated
damaging wind gusts up to 60 mph in the HWO text.
The combination of high temps and moist surface conditions continues
to produce heat indices ranging from 100-105 degrees, so take it
easy while spending time outdoors. The ridge persists tomorrow and
we'll see a near repeat in the forecast. Highest rain chances will
be focused across the northern half of the forecast area where the
highest available moisture will be present. And again... highs will
be in the mid 90s.
86
.LONG TERM...
/Updated at 0224 PM CDT Tue Jul 21 2020/
Thursday through Monday.
Overview.
Few adjustments made to the ongoing long term portion of the
forecast as ridging remains the dominant factor in our local
conditions through the period.
Features.
Upper-level ridging will remain over the area through the day
Thursday and will persist into early next week despite it
gradually migrating west Friday through Monday, becoming centered
more over the Central Plains region.
Broad mid-level ridging will remain over the area with the center
of the ridging becoming centered to our northwest over the Mid
Mississippi River Valley Region from Friday into Saturday, then
expanding southward to encompass much of the Central Plains on
Sunday.
Lower-level ridging will be centered off of the Southeast
Atlantic coast while a tropical disturbance moves west across the
Central Gulf of Mexico toward Texas and Mexico from Thursday
through Sunday. The associated easterly flow off the surface will
help to increase moisture levels from the Central Gulf Coast
region and further southwest over portions of Louisiana and Texas
with a more subtle increase in moisture expected this far north.
As has been the case over the past few weeks now, above average
high temperatures are expected while isolated to scattered showers
and storms will provide some temporary heat relief. Kept PoPs
generally in the 50 percent range or lower due to uncertainty in
location that convection will develop each day. With the lack of
synoptic-scale forcing, convection will mostly be driven by
mesoscale processes with the placement and movement of boundaries
along with differential heating from cloud edges and terrain
features.
High temperatures will remain in the 90s through the period and
this combined with dew point values in the low to mid 70s will
create heat index values peaking out in the 100-105 range.
Overnights will be quite humid and warm with lows in the low to
mid 70s through the period as a tropical airmass in the lower
levels prevail due to lower-level ridging remaining to our east
which promotes a southeast low-level flow across the region.
Forecast.
Expect isolated showers and storms Thursday and Friday with highs
ranging from the low to mid 90s while lows will range from the
low to mid 70s.
Some increase in moisture aloft is expected for the latter
portion of the long-term period which will permit isolated to
scattered shower and storm activity across the area Saturday
through Monday. Generally, the better chances look to be across
the east and south but all areas should have at least isolated
convective activity. Highs will remain in the low to mid 90s each
day with lows in the low to mid 70s overnight.
05
&&
.AVIATION...
18Z TAF Discussion.
The western periphery of the subtropical ridge remains expanded over
Central AL producing light east-southeasterly winds. Moisture has
increased today which should allow for a higher coverage of diurnal
thunderstorms. Greatest period of potential flight impacts will
generally be from 18-00Z with activity diminishing thereafter, and
highest chances will be near the northern terminals with coverage
maximized by late afternoon. A few scattered thunderstorms are
already beginning to impact TAF sites this afternoon. The typical
uncertainties regarding the disorganized nature of summertime
convection does lower my confidence on targeting any one TAF site
for potential impacts, but did include a TEMPO for TCL and EET based
on the thunderstorm activity currently on radar. Added VCTS in at
the other sites, but will amend as needed throughout the afternoon.
Otherwise, may see some areas of patchy fog again early tomorrow
morning, but not expecting any major flight impacts, so did not
include in this TAF cycle.
86
&&
.FIRE WEATHER...
Afternoon minimum RH values should remain near or above 40
percent through Thursday and above 45 percent Friday through
Monday. Isolated to scattered showers and thunderstorms will
remain in the forecast through the period with best chances during
the afternoon and into the early evening hours. Some localized
areas of patchy fog may develop overnight in areas that receive
heavy rain earlier that day. Surface and transport winds are
expected to remain fairly light out of the southeast generally.
Heat indices each afternoon are expected to peak in the 100-105
range.
05
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 72 93 71 95 72 / 20 50 10 40 10
Anniston 73 94 72 95 72 / 20 40 10 40 10
Birmingham 75 95 74 96 74 / 20 50 10 30 10
Tuscaloosa 75 96 74 96 74 / 20 40 10 30 10
Calera 73 94 73 95 72 / 20 40 10 30 10
Auburn 73 93 73 93 72 / 20 40 10 30 10
Montgomery 74 96 74 96 74 / 20 30 10 30 10
Troy 73 95 73 96 73 / 20 30 10 30 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jul 21, 1:41 AM CST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
241 AM CDT Tue Jul 21 2020
ALZ011>015-017>050-221045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
241 AM CDT Tue Jul 21 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
A few strong to severe thunderstorms may occur this afternoon with
isolated damaging wind gusts up to 60 mph.
Heat indices are forecast to reach 100-105 degrees this afternoon.
Take extra precautions if spending time outdoors.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat indices are forecast to reach 100-105 degrees each afternoon
through Monday. Take extra precautions if spending time outdoors.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Jul 21, 2:08 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
308 PM CDT Tue Jul 21 2020
ALZ013>015-212045-
Fayette AL-Walker AL-Winston AL-
308 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER...SOUTHERN
WINSTON AND NORTHEASTERN FAYETTE COUNTIES UNTIL 345 PM CDT...
At 308 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Carbon Hill to near Nauvoo to
Curry. Movement was north at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Carbon Hill, Lynn, Arley, Double Springs, Kansas, Nauvoo,
Eldridge, Curry, Camp McDowell, Ashbank, Poplar Springs, Falls City,
Smith Lake, Helicon, Corinth Rec Area, Houston, Natural Bridge, Mill
Branch and Clear Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 8712 3399 8715 3397 8714 3396 8712
3393 8712 3370 8768 3391 8769 3392 8764
3412 8763 3416 8711
TIME...MOT...LOC 2008Z 177DEG 19KT 3380 8756 3396 8748 3397 8719
32/DavisSpecial weather statement, Jul 21, 2:14 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
314 PM CDT Tue Jul 21 2020
ALZ012-022-212045-
Pickens AL-Lamar AL-
314 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS AND SOUTH
CENTRAL LAMAR COUNTIES UNTIL 345 PM CDT...
At 314 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Carrollton to near Millport. Movement was
northwest at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Reform, Millport, Carrollton, Ethelsville, Owens, McShan and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3334 8830 3365 8813 3350 8797 3320 8811
TIME...MOT...LOC 2014Z 153DEG 14KT 3325 8812 3350 8804
32/Davis
Special weather statement, Jul 21, 2:17 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
317 PM CDT Tue Jul 21 2020
ALZ017-212045-
Blount AL-
317 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT COUNTY UNTIL
345 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosa, or over Oneonta. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oneonta, Cleveland, Rosa and Easley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3403 8655 3402 8641 3392 8639 3392 8656
TIME...MOT...LOC 2017Z 142DEG 0KT 3398 8649
32/Davis
Special weather statement, Jul 21, 2:35 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
335 PM CDT Tue Jul 21 2020
ALZ011-212100-
Marion AL-
335 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glen Allen, or near Winfield, moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winfield, Guin, Brilliant, Glen Allen, Gu-
Win, Twin, Tucker and Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3407 8783 3401 8764 3393 8764 3391 8766
3392 8795 3395 8795
TIME...MOT...LOC 2034Z 131DEG 5KT 3396 8773
32/DavisSpecial weather statement, Jul 21, 3:04 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
404 PM CDT Tue Jul 21 2020
ALZ012-212130-
Lamar AL-
404 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMAR COUNTY UNTIL
430 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or near Sulligent, moving northwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sulligent, Detroit, Henson Springs and Pine Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3406 8821 3405 8809 3401 8803 3383 8814
3387 8823
TIME...MOT...LOC 2104Z 120DEG 7KT 3398 8817
32/DavisSpecial weather statement, Jul 21, 3:33 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
433 PM CDT Tue Jul 21 2020
ALZ020-212200-
Cherokee AL-
433 PM CDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cave Spring to near Tennala. Movement was
northeast at 5 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Centre, Forney, Tennala, Moshat, Eastern Weiss Lake and Coloma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3402 8541 3399 8574 3414 8570 3418 8544
TIME...MOT...LOC 2133Z 217DEG 5KT 3408 8539 3404 8565
32/Davis